Alert archive / Tennessee / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 78, NWS Morristown, TN

June 24, 2007Blount County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 24, 2007, 7:55 PM EDT for Blount County, Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2007, 7:55 PM EDT (23:55 UTC)
Expired
Jun 24, 2007, 8:30 PM EDT
In force
35 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Blount County, TN

The radar

The Knoxville radar (KMRX), 71 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2007-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2007-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
592 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:25 PM EDT, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 24, 2:25 PM EDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
225 PM EDT SUN JUN 24 2007

.SHORT TERM...(TONIGHT THROUGH TUESDAY)...CELLS POPPING RATHER
QUICKLY NOW MAINLY IN THE HIGHER TERRAIN AREAS...WITH POTENTIAL TO
PULSE TO SEVERE LEVELS. ACTIVITY TODAY DOES NOT HAVE AN E TO W OR NW
TO SE ORIENTATION...SO WEAK BOUNDARY HAS PROBABLY DISSIPATED OR
MOVED NORTH OF THE AREA. UPPER LOW OVER SRN IL/SRN IN/W KY PLUS
STRONG HEATING...SHOULD RESULT IN SCATTERED SHOWERS AND STORMS INTO
THE EVENING HOURS. PREVIOUS GRIDS WERE ADJUSTED SLIGHTLY BUT STILL
LOOKED GREAT.

ADJUSTMENTS MADE FOR MONDAY THROUGH TUESDAY WERE TO REMOVE MOST
AREAS AND TIME PERIODS WHERE A DRY FORECAST WAS NOTED. THE DEPTH OF
MOISTURE AND STRONG HEATING THESE PERIODS JUSTIFIES 20 TO 40 PERCENT
POPS UNTIL TUESDAY...WHERE SLIGHT CHANCE POPS WERE USED ACROSS THE
BOARD...DUE TO LESS MOISTURE AND BUILDING OF UPPER RIDGE.

FOR TEMPS...A MOS BLEND FROM NAM-WRF WITH GFS LOOKED BEST FOR MINS.
CONTINUED TREND OF GOING A DEGREE OR SO ABOVE THE MOS FOR MAX TEMPS
...BASED ON MOS PERFORMANCE LATELY (INCLUDING TODAY AS 17Z TEMP GRID
HAD TO BE RAISED FROM 1 TO 3 DEGREES IN MOST AREAS).

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)...UPPER RIDGE FORMS ACROSS
THE MIDDLE ATLANTIC REGION WITH EXTENSION WEST INTO THE CENTRAL AND
SOUTHERN APPALACHIANS ON WEDNESDAY. MODELS SHOW ATMOSPHERE BECOMES
SLIGHTLY MORE MOIST AND UNSTABLE DURING MID WEEK SO GRADUALLY
INCREASE AREAL COVERAGE OF CONVECTION ACROSS THE FORECAST AREA
WEDNESDAY INTO THURSDAY WITH HIGHEST POPS FRIDAY/SATURDAY AS FRONTAL
BOUNDARY BUILDS SOUTH INTO THE TENNESSEE VALLEY AND SOUTHERN
APPALACHIANS. TAPERED POPS BACK SOMEWHAT ON SUNDAY AS FRONTAL
POSITION MAY HAVE FINALLY MOVED SOUTH TO NEAR THE SOUTHERN TENNESSEE
BORDER. OF COURSE AT THESE EXTENDED TIME PERIODS DETAILS ARE MURKY
AND FRONT MAY STALL OVER THE FORECAST AREA. FORECAST WILL BE
ADJUSTED FOR GREATER DETAIL IN THE COMING DAYS. STAYED RATHER CLOSE
TO SUGGESTED TEMP GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             68  93  69  92  70 /  20  20  20  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  91  67  90  68 /  30  20  20  20  10
OAK RIDGE, TN                       67  91  66  91  68 /  30  20  20  20  10
TRI CITIES AIRPORT, TN              64  88  62  88  65 /  30  20  20  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG
Hazardous weather outlook, Jun 24, 5:00 AM EDT, 14 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT SUN JUN 24 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-250900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
500 AM EDT (400 AM CDT) SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING...ESPECIALLY ACROSS NORTHEAST TENNESSEE AND
SOUTHWEST VIRGINIA. A FEW ISOLATED THUNDERSTORMS MAY BECOME SEVERE...
PRODUCING DAMAGING WINDS UP TO 60 MPH...LARGE HAIL UP TO THE SIZE OF
QUARTERS...AND LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL WILL
BE POSSIBLE THROUGHOUT MOST OF THE WEEK...MAINLY DURING THE AFTERNOON
AND EVENING HOURS. A COLD FRONT WILL APPROACH THE REGION LATER IN THE
WEEK...INCREASING THE CHANCES FOR STRONG TO SEVERE THUNDERSTORMS ON
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT DIFFERENT PLACES THROUGHOUT THE
WEEK.

DMG

In the hours before

Local storm report, Jun 24, 6:53 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
653 PM EDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      5 SSE MOUNTAIN CITY     36.40N 81.77W
06/24/2007                   JOHNSON            TN   LAW ENFORCEMENT

            AT APPROXIMATELY 545 PM EDT...HIGHWATER AND A MUDSLIDE
            WAS REPORTED ON HIGHWAY 421 AT BULLDOG ROAD. REPORTED BY
            THE SHERIFFS DISPATCH AND HAM RADIO OPERATOR/SPOTTER.

0550 PM     FLASH FLOOD      7 SSE MOUNTAIN CITY     36.38N 81.76W
06/24/2007                   JOHNSON            TN   TRAINED SPOTTER

            AT APPROXIMATELY 550 PM EDT...A MUDSLIDE OCCURRED ON
            BUTTERMILK ROAD JUST OFF OF HIGHWAY 421. REPORTED BY HAM
            RADIO OPERATOR/SPOTTER.

&&

FERRELL
Special weather statement, Jun 24, 6:57 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
657 PM EDT SUN JUN 24 2007

TNZ085-242330-
MCMINN-
657 PM EDT SUN JUN 24 2007

...A STRONG THUNDERSTORM WAS AFFECTING MCMINN COUNTY...

AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ETOWAH....MOVING NORTHEAST AT 20 MPH.

SMALL HAIL...AND WINDS OF 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Special weather statement, Jun 24, 6:59 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
659 PM EDT SUN JUN 24 2007

TNZ086-087-101-102-242330-
EAST POLK-NORTHWEST MONROE-SOUTHEAST MONROE-WEST POLK-
659 PM EDT SUN JUN 24 2007

...A STRONG THUNDERSTORM WAS AFFECTING MONROE AND POLK COUNTIES...

AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF ETOWAH....MOVING NORTHEAST
AT 20 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Local storm report, Jun 24, 7:24 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
724 PM EDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     9 S CLEVELAND           35.05N 84.87W
06/24/2007                   BRADLEY            TN   LAW ENFORCEMENT

            AT APPROXIMATELY 545 PM EDT...NUMEROUS TREES DOWNED
            ACROSS THE SOUTHERN THIRD OF THE COUNTY. REPORTED BY THE
            SHERIFFS DISPATCH.

&&

FERRELL
Special weather statement, Jun 24, 7:31 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
731 PM EDT SUN JUN 24 2007

TNZ071-072-086-087-250000-
BLOUNT SMOKY MOUNTAINS-NORTHWEST MONROE-NW BLOUNT-SOUTHEAST MONROE-
731 PM EDT SUN JUN 24 2007

...A STRONG THUNDERSTORM WAS AFFECTING BLOUNT AND MONROE COUNTIES...

AT 726 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF MADISONVILLE....MOVING NORTHEAST
AT 15 MPH.

SMALL HAIL...AND WINDS OF 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Special weather statement, Jun 24, 7:33 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
733 PM EDT SUN JUN 24 2007

TNZ068-250000-
LOUDON-
733 PM EDT SUN JUN 24 2007

...A STRONG THUNDERSTORM WAS AFFECTING LOUDON COUNTY...

AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF LOUDON....MOVING NORTHEAST
AT 15 MPH.

SMALL HAIL...AND WINDS OF 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 3:07 PM EDTSevere Thunderstorm WarningMRXScott40 min
Jun 24, 3:10 PM EDTSevere Thunderstorm WarningMRXMorgan35 min
Jun 24, 5:39 PM EDTFlash Flood WarningMRXJohnson2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.